Boundary singularities of solutions of some nonlinear elliptic equations. (English) Zbl 0766.35015

The authors study the boundary singularities of the solutions of a semilinear elliptic equation of (#) \(-\Delta u+g(u)=0\) in \(G\). They assume \(G\) is a bounded open set in \(\mathbb{R}^ N\) with a \(C^ 2\) boundary \(\partial G\).
They prove the following three results. Assume \(g\) is continuous on \(\mathbb{R}\) and satisfies \[ \liminf_{r\to\infty} g(r)r^{-(N+1)/(N-1)}>0, \qquad \limsup_{r\to-\infty} g(r)|-r|^{-(N+1)/(N-1)}<0, \] \(\varphi\) is continuous on \(\partial G\), \(F\) is a discrete subset of \(\partial G\), and \(u\in C^ 2(G)\cap C(\overline{G}\setminus F)\) is a solution of (#) such that \(u=\varphi\) on \(\partial G\setminus F\). Then \(u\) is the restriction to \(\overline{G}\setminus F\) of a \(C(\overline{G})\)-function \(\overline{u}\) satisfying (#) and \(\overline{u}=\varphi\) on \(\partial G\).
Let \(\rho(x)\) be the distance between \(x\) and \(\partial G\) and let \(g\) be a continuous nondecreasing, real-valued function satisfying \(\int_ 1^ \infty (g(s)+| g(-s)|)s^{-2N/(N-1)} ds<\infty\). Then for any measure \(\mu\) on \(\partial G\) there exists a unique solution \(u\in L^ 1(G)\) such that \(\rho(.)g(u)\in L^ 1(G)\) satisfying \(\int_ G\{- u\Delta\zeta+g(u)\zeta\} dx=-\langle \mu,\partial\zeta/\partial\nu\rangle\) for any \(\zeta\) belonging to the space \(C^{1,1}(\overline{G})\cap W_ 0^{1,\infty}(G)\) of \(C^ 1\) functions with Lipschitz continuous gradient, vanishing on \(\partial G\).
Assume \(1<q<(N+1)/(N-1)\) and let \(u^ e\) be the extension of \(u\) by 0 outside \(\overline{G}\). Then there exists \(\omega\in C^ 2(\overline{G})\) such that \((-\Delta_ S N-1)\omega+\omega| \omega|^{q-1}=2(q-1)^{-1} \{2q(q-1)^{-1}-N\}\omega\) in \(S_ +^{N-1}=S^{N-1}\cap\{x_ N>0\}\) with \(\omega=0\) on \(\partial S_ +^{N-1}\), and \(\lim_{r\to 0} r^{2/(q-1)} u^ e(r,\sigma)=\omega(\sigma)\) uniformly on \(S_ +^{N-1}\) when one of the three following conditions is fulfilled; (i) \(N=2\), (ii) \((N+2)/N\leq(N+1)/(N-1)\), or (iii) \(u\) is bounded below.


35J65 Nonlinear boundary value problems for linear elliptic equations
35J25 Boundary value problems for second-order elliptic equations
35B05 Oscillation, zeros of solutions, mean value theorems, etc. in context of PDEs
Full Text: DOI


[1] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I , Comm. Pure Appl. Math. 12 (1959), 623-727. · Zbl 0093.10401
[2] N. Aronszajn and K. T. Smith, Functional spaces and functional completion , Ann. Inst. Fourier. Grenoble 6 (1955-1956), 125-185. · Zbl 0071.33003
[3] P. Baras and M. Pierre, Singularités éliminables pour des équations semi-linéaires , Ann. Inst. Fourier (Grenoble) 34 (1984), no. 1, 185-206. · Zbl 0519.35002
[4] P. Bauman, Positive solutions of elliptic equations in nondivergence form and their adjoints , Ark. Mat. 22 (1984), no. 2, 153-173. · Zbl 0557.35033
[5] Ph. Bénilan and H. Brézis, Nonlinear problems related to the Thomas-Fermi equation , preprint. (See [10].). · Zbl 1150.35406
[6] P. Benilan, H. Brezis, and M. Crandall, A semilinear equation in \(L^1(R\spN)\) , Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 2 (1975), no. 4, 523-555. · Zbl 0314.35077
[7] H. Berestycki, Le nombre de solutions de certains problèmes semi-linéaires elliptiques , J. Funct. Anal. 40 (1981), no. 1, 1-29. · Zbl 0452.35038
[8] M. Berger, P. Gauduchon, and E. Mazet, Le spectre d’une variété riemannienne , Lecture Notes in Mathematics, vol. 194, Springer-Verlag, Berlin, 1971. · Zbl 0223.53034
[9] H. Brézis, Une équation semi-linéaire avec conditions aux limites dans \(L^1\) ,
[10] H. Brezis, Some variational problems of the Thomas-Fermi type , Variational inequalities and complementarity problems (Proc. Internat. School, Erice, 1978) eds. R. W. Cottle, F. Giannessi, and J.-L. Lions, Wiley, Chichester, 1980, pp. 53-73. · Zbl 0643.35108
[11] H. Brézis and E. H. Lieb, Long range atomic potentials in Thomas-Fermi theory , Comm. Math. Phys. 65 (1979), no. 3, 231-246. · Zbl 0416.35066
[12] H. Brézis and L. Véron, Removable singularities for some nonlinear elliptic equations , Arch. Rational Mech. Anal. 75 (1980/81), no. 1, 1-6. · Zbl 0459.35032
[13] E. Cartan, Complément au mémoire “Sur la géometrie des groupes simples” , Annali di Mat. 5 (1928), 253-260. · JFM 54.0445.06
[14] X.-Y. Chen, H. Matano, and L. Veron, Anisotropic singularities of solutions of nonlinear elliptic equations in \(\mathbf R^ 2\) , J. Funct. Anal. 83 (1989), no. 1, 50-97. · Zbl 0687.35020
[15] M. Cotlar and R. Cignoli, An introduction to functional analysis , North-Holland Publishing Co., Amsterdam, 1974. · Zbl 0277.46001
[16] M. Crandall and P. Rabinowitz, Bifurcation from simple eigenvalues , J. Functional Analysis 8 (1971), 321-340. · Zbl 0219.46015
[17] R. Dautray and J.-L. Lions, Analyse mathématique et calcul numérique pour les sciences et les techniques. Tome 1 , Collection du Commissariat à l’Énergie Atomique: Série Scientifique. [Collection of the Atomic Energy Commission: Science Series], Masson, Paris, 1984.
[18] D. Gilbarg and N. Trudinger, Elliptic partial differential equations of second order , Springer-Verlag, Berlin, 1977. · Zbl 0361.35003
[19] A. Gmira, Comportement asymptotique et singularités des solutions de problémes quasilinéaires , Thèse de Doctorat d’Etat es-Sciences, University of Tours, 1989. · Zbl 0617.35059
[20] R. Osserman, On the inequality \(\Delta u\geq f(u)\) , Pacific J. Math. 7 (1957), 1641-1647. · Zbl 0083.09402
[21] P. Rabinowitz, Minimax methods in critical point theory with applications to differential equations , CBMS Regional Conference Series in Mathematics, vol. 65, Published for the Conference Board of the Mathematical Sciences, Washington, DC, 1986. · Zbl 0609.58002
[22] P. Rabinowitz, Variational methods for nonlinear eigenvalue problems , Eigenvalues Of Nonlinear Problems ed. G. Prodi, Cremonese, Rome, 1975, pp. 141-195.
[23] J. Serrin, Local behavior of solutions of quasi-linear equations , Acta Math. 111 (1964), 247-302. · Zbl 0128.09101
[24] J. Serrin, Isolated singularities of solutions of quasi-linear equations , Acta Math. 113 (1965), 219-240. · Zbl 0173.39202
[25] E. M. Stein, Boundary behavior of holomorphic functions of several complex variables , vol. 9, Princeton University Press, Princeton, N.J., 1972. · Zbl 0242.32005
[26] J. L. Vazquez and L. Véron, Singularities of elliptic equations with an exponential nonlinearity , Math. Ann. 269 (1984), no. 1, 119-135. · Zbl 0567.35034
[27] J. L. Vazquez and L. Véron, Isolated singularities of some semilinear elliptic equations , J. Differential Equations 60 (1985), no. 3, 301-321. · Zbl 0549.35043
[28] L. Véron, Singularités éliminables d’équations elliptiques non linéaires , J. Differential Equations 41 (1981), no. 1, 87-95. · Zbl 0431.35005
[29] L. Véron, Global behaviour and symmetry properties of singular solutions of nonlinear elliptic equations , Ann. Fac. Sci. Toulouse Math. (5) 6 (1984), no. 1, 1-31. · Zbl 0561.35031
[30] L. Véron, Geometric invariance of singular solutions of some nonlinear partial differential equations , Indiana Univ. Math. J. 38 (1989), no. 1, 75-100. · Zbl 0687.35019
[31] L. Véron, Singular solutions of some nonlinear elliptic equations , Nonlinear Anal. 5 (1981), no. 3, 225-242. · Zbl 0457.35031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.